Phenelzine Withdrawal–Associated Psychosis and Mania

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors
The use of monoamine oxidase inhibitors (MAOIs) in clinical practice is low because of their commonly known adverse effects and the risk of dietary and drug interactions. Less well known are the potentially serious risks associated with abrupt discontinuation of MAOIs. In most cases, the symptoms of withdrawal are mild and transient, composed of irritability, insomnia, malaise, and nausea.1 However, there are reports of MAOI withdrawal precipitating delirium, mania, and psychosis. The first documented case was of a 34-year-old man who developed visual hallucinations after cessation of tranylcypromine in 1965.2 Subsequently, a handful of ancillary cases were reported.3–7 The scarcity of publications on this topic may be due to the decline of MAOI use following the introduction of fluoxetine in 1988 and the availability of safer antidepressants. However, they remain an effective treatment for depression after these safer alternatives have failed. The following report details a case of 1 psychiatrist’s attempt to self-medicate, in which phenelzine withdrawal may have led to delirium, psychosis, and mania. The case is further complicated by the chronic use of N,N-dimethyltriptamine (DMT), which is also discussed.
    loading  Loading Related Articles